Dense Fog, Ballard
- When
- November 21, 1:00 AM CST to 7:00 AM CST
- Where
- Ballard forecast zone
- Reported by
- AWOS
- Coordinates
- 37.058, -88.999 (the zone’s center; the record gives no point)
Widespread dense fog reduced visibility to one-quarter mile or less from Paducah westward. Surface high pressure was centered over the mid Mississippi Valley, which resulted in clear and calm conditions conducive to dense fog.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Widespread dense fog reduced visibility to one-quarter mile or less from Paducah westward. Surface high pressure was centered over the mid Mississippi Valley, which resulted in clear and calm conditions conducive to dense fog.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Nov 20, 11:30 PM CST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 1130 PM CST TUE NOV 20 2012 .UPDATE... ISSUED AT 1130 PM CST TUE NOV 20 2012 THE AVIATION SECTION HAS BEEN UPDATED FOR THE 06Z TAF ISSUANCE. UPDATE ISSUED AT 835 PM CST TUE NOV 20 2012 AS THE UPPER LEVEL VORTICITY CENTER ROTATES SOUTH/SOUTHEAST THROUGH MIDNIGHT...THE ARC OF CLOUDS COVERING SOUTHWEST INDIANA AND PART OF SOUTHERN ILLINOIS AND THE PENNYRILE OF WEST KENTUCKY SHOULD GRADUALLY SCOUR OUT. THERE IS SOME POTENTIAL FOR A FEW SPRINKLES OF RAIN IN THE EASTERN PENNYRILE...AT LEAST THROUGH 10 OR 11 PM CST...OTHERWISE DRY CONDITIONS SHOULD PREVAIL OVERNIGHT. ADDED A SMALL AREA OF FOG ACROSS SOUTHERN ILLINOIS ALONG THE TEMPERATURE DISCONTINUITY BETWEEN THE CLEAR SKIES AND FOG DURING THE PERIOD THAT THE GRADIENT BEHIND THE CURRENT NORTHWESTERLY WIND RELAXES BRIEFLY. LIGHT WINDS SHOULD BE MAINTAINED OVER PARTS OF THE WESTERN HALF OF THE WFO PAH FORECAST AREA TONIGHT. WINDS WILL BE CALM OR VERY LIGHT FURTHER TO THE EAST...BUT WITH THIS AREA SEEING CLOUD COVER EXIT MORE SLOWLY...FOG POTENTIAL WILL BE DELAYED...IF AT ALL. THE SURFACE RIDGE SHOULD CENTER OVER THE AREA BY WEDNESDAY MORNING. && .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT) ISSUED AT 304 PM CST TUE NOV 20 2012 WE CONTINUE TO DEAL WITH ISSUES REVOLVING AROUND CLOUD COVER AND TEMPS IN THE VERY NEAR TERM...AS A SHORTWAVE TROUGH MOVES ACROSS THE AREA. FOR THE AMOUNT OF LOW LEVEL MOISTURE DEPICTED IN THE MODELS (SOUNDING...TIME HEIGHTS...ETC)...CLOUD COVER UPSTREAM IS NOT AS ROBUST AS ONE WOULD THINK. NONETHELESS...EXPECT CLOUD COVER TO CONTINUE STREAMING OVER PARTS OF THE AREA FOR THE REST OF TODAY AND INTO THIS EVENING WITH THE PASSAGE OF THE UPPER LEVEL DISTURBANCE. WINDS WILL SHIFT AROUND TO THE NORTH/NORTHWEST AS A SFC TROUGH/WEAK FRONT MOVES THROUGH AS WELL. AS THE TROUGH MOVES EAST/SOUTHEAST OVERNIGHT TONIGHT...UPPER LEVEL RIDGING WILL QUICKLY START TO BUILD INTO THE REGION. CLOUDS SHOULD EVENTUALLY SCATTER OUT OR MOVE EAST OF THE AREA SOMETIME WEDNESDAY MORNING. NORTHERLY SFC WINDS WILL MEAN THAT TEMPERATURES WILL NOT RISE TOO MUCH FOR WEDNESDAY...AS LOW LEVEL TEMPS CHANGE VERY LITTLE. WITH HIGH PRESSURE SITUATED AT THE SFC ALLOWING FOR MOSTLY SUNNY SKIES...STILL EXPECT HIGHS IN THE LOWER TO MID 60S. THE UPPER LEVEL RIDGE ENDS UP BISECTING THE REGION BY WEDNESDAY NIGHT. BY LATE WEDNESDAY NIGHT AND INTO THURSDAY...THE UPPER LEVEL RIDGE AND SFC HIGH PRESSURE WILL BEGIN TO SHIFT EASTWARD. WINDS WILL BECOME SOUTHERLY AND INCREASE AS THIS OCCURS...AND BUMP TEMPERATURES UP A BIT FROM WHAT THEY WERE ON WEDNESDAY. IN THE MEANTIME...A FRONTAL BOUNDARY WILL BE MAKING ITS WAY EASTWARD ACROSS THE UPPER MIDWEST AND CENTRAL PLAINS. OVER THE PAST SEVERAL DAYS...MODELS HAVE KEPT ANY PRECIPITATION ASSOCIATED WITH THIS FRONT...TO OUR WEST DURING THE DAYLIGHT HOURS. .LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY) ISSUED AT 304 PM CST TUE NOV 20 2012 AT THE BEGINNING OF THE EXTENDED PERIOD...THE PAH FORECAST AREA WILL BE UNDERGOING AN AIR MASS CHANGE /OUT OF WRN CANADA/ AS A COLD FRONT MOVES THROUGH THE AREA. MODEST MOISTURE RETURN AHEAD OF THE FRONT SHOULD COMBINE WITH LOW LEVEL FORCING TO PRODUCE AREAS OF MOSTLY LIGHT RAINS BEGINNING THANKSGIVING EVENING GENERALLY NORTHWEST OF THE OHIO RIVER...AND THEN SPREADING FURTHER SE ACROSS WRN KY IN THE EARLY MORNING HOURS FRIDAY. THOSE HEADING OUT LATE THURSDAY NIGHT/EARLY FRI MORNING MAY BE WELL ADVISED TO AT LEAST BRING ALONG SOME SHELTER FOR A PERIOD OR TWO OF RAIN. MUCH COLDER HIGH SFC PRESSURE FROM SRN CANADA WILL MOVE IN QUICKLY FROM THE NORTHWEST SAT...ENDING ANY CHC OF LIGHT PRECIP BY THE MID MORNING HOURS. AFTERNOON HIGH TEMPS FRI WILL HOLD IN 50S FOR THE MOST PART...FOLLOWED BY HIGHS ONLY IN THE 40S SATURDAY...DESPITE SUNSHINE. SHOULD ALSO SEE NIPPY TEMPS FALLING WELL BELOW FREEZING IN MANY LOCATIONS BOTH FRI AND ESP SAT NIGHTS. BY THE TIME THIS CHILLY HIGH PRESSURE SYSTEM MOVES EAST OF THE REGION SUNDAY...ALLOWING FOR A BRIEF AND SUNNY WARNING TREND...THE NEXT WEATHER SYSTEM WILL BE HEADING EAST OUT OF THE SOUTHERN PLAINS AND CLOUDING THINGS UP AGAIN SUNDAY NIGHT. THE LIKELIHOOD OF PCPN SHOULD BEGIN TO INCREASE SIGNIFICANTLY MONDAY INTO MONDAY NIGHT EVEN THOUGH LONG TERM SFC LOW TRACKS OF THE OP GFS AND OP ECMWF DIVERGE GREATLY IN THIS TIME FRAME FROM A GFS TRACK OVER SRN TN TO A ECMWF TRACK INTO CNTRL INDIANA. FOR NOW...WILL SETTLE FOR A BLEND OF THE TWO SOLUTIONS...WHICH WOULD TAKE OT THE LOW UP THE WARM FRONT SOMEWHERE NEAR THE OHIO RIVER VALLEY. THIS IS ALSO IN CONJUNCTION WITH THE PREV 00Z RUN OF THE OP ECMWF. CONSEQUENTLY...WILL NEED TO ADD AT LEAST ISOLD THUNDER TO MONDAY AFTERNOON AND MONDAY NIGHT IN AREAS ALONG AND SOUTH OF THE OH RVR AS THE TRIPLE POINT /WARM FRONT...COLD FRONT...SFC LOW/ COULD PASS SOMEWHERE CLOSE TO THAT LINE. IF THE LATEST 12Z ECMWF TRENDS CONTINUE...WILL NEED TO INCREASE THESE STORM CHANCES AND INCREASE TEMPS/DEW POINTS FOR THE MON/MON NIGHT TIME FRAME. HAVE A WHILE TO WATCH THIS ONE. FORECAST CONFIDENCE IS EXTREMELY LOW AT THIS TIME. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT) ISSUED AT 1130 PM CST TUE NOV 20 2012 MAIN CONCERN FOR THIS ISSUANCE IS FOG POTENTIAL. WITH THE UPPER LEVEL STORM SYSTEM PUSHING SOUTH OF THE AREA...SKIES ARE QUICKLY BECOMING CLEAR EVEN AT KEVV AND KOWB. THIS TREND SHOULD CONTINUE THROUGH THE NIGHT. GUIDANCE CONTINUES TO INDICATE THAT THERE WILL BE ENOUGH OF A PRESSURE GRADIENT TO SUSTAIN LIGHT NORTH WINDS THROUGH THE NIGHT...BUT HAVE ALREADY SEEN SOME CALM WINDS AT KCGI AND KPAH. ALSO OF CONCERN IS THE LARGE MASS OF DENSE FOG OOZING DOWN THE MISSISSIPPI RIVER INTO THE KSTL AREA. DECIDED TO KEEP THE FORECAST VFR THROUGH THE NIGHT AT KEVV AND KOWB...FIGURING THAT WINDS WILL BE A BIT STRONGER/MORE PERSISTENT UP THERE. KCGI...WHICH COULD CONCEIVABLY BE IMPACTED BY THE KSTL FOG BANK BY MORNING...WILL HAVE THE WORST CONDITIONS FORECAST. AM NOT AT ALL CONFIDENT THAT WINDS WILL BE TRULY CALM ALL NIGHT...SO WILL GO WITH IFR VISIBILITIES IN A TEMPO GROUP TOWARD MORNING WITH PREVAILING MVFR. KPAH IS MORE LIKELY TO KEEP WINDS THROUGH THE NIGHT...SO ONLY WENT DOWN TO MVFR LEVELS IN A TEMPO. SURFACE HIGH PRESSURE WILL SETTLE OVER THE REGION DURING THE AFTERNOON...SO LIGHT NORTH WINDS WILL BECOME VARIABLE BY SUNSET. SKIES SHOULD BE CLEAR FOR THE SECOND HALF OF THE PERIOD. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...NONE. IN...NONE. KY...NONE. && UPDATE...DRS SHORT TERM...CW LONG TERM....MEFFERT AVIATION...DRS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 658 PM CST TUE NOV 20 2012 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-211100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 658 PM CST TUE NOV 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED THUNDERSTORMS WILL COME BACK INTO THE FORECAST NEXT MONDAY INTO MONDAY NIGHT. DUE TO FORECAST MODEL DISCREPANCIES THAT FAR OUT IN TIME...IT IS DIFFICULT TO SAY WHETHER ANY SEVERE STORMS WILL MANAGE TO DEVELOP. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The national radar mosaic for the moment the first event began.
3 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2012Every state in 2012This day in weather historyWarnings in Kentucky, November 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 420273, 420274, 420275.